Alert archive / Nevada / Red Flag Warnings in 2018

Red Flag Warning 15, NWS Elko, NV

August 25, 2018Elko County, Nevada

NWS Elko, NV issued this red flag warning at Aug 25, 2018, 2:07 PM PDT for Elko County, Nevada. It took effect at Aug 26, 2018, 11:00 AM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2018, 2:07 PM PDT (21:07 UTC)
In effect from
Aug 26, 2018, 11:00 AM PDT
Expired
Aug 26, 2018, 11:00 PM PDT
In force
12 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2018-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2018-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4006 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

235 
WWUS85 KLKN 252107
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
207 PM PDT Sat Aug 25 2018

NVZ454-455-457-467>470-261515-
/O.UPG.KLKN.FW.A.0010.180826T1800Z-180827T0600Z/
/O.NEW.KLKN.FW.W.0015.180826T1800Z-180827T0600Z/
Central Lander and Eureka Counties-White Pine County-
Northern Nye County/Lander and Eureka Counties South of Highway
50-Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County-Eastern Elko County-
207 PM PDT Sat Aug 25 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 11 PM PDT SUNDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
454...455...457...467...468...469 AND 470...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM to 11 PM PDT Sunday. The Fire Weather Watch is
no longer in effect.

* Affected Area...Fire Weather Zone 454 Central Lander and 
  Eureka Counties...Fire Weather Zone 455 White Pine County...
  Fire Weather Zone 457 Northern Nye County/Lander and Eureka 
  Counties South of Highway 50...Fire Weather Zone 467 Central 
  and Western Humboldt County...Fire Weather Zone 468 Eastern 
  Humboldt County and Northwestern Elko County...Fire Weather 
  Zone 469 Southwestern and Central Elko County and Fire Weather 
  Zone 470 Eastern Elko County.

* Winds...West 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
685 
WWUS85 KLKN 260804
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
104 AM PDT Sun Aug 26 2018



NVZ454-455-457-467>470-270215-
/O.CON.KLKN.FW.W.0015.180826T1800Z-180827T0600Z/
Central Lander and Eureka Counties-White Pine County-
Northern Nye County/Lander and Eureka Counties South of Highway
50-Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County-Eastern Elko County-
104 AM PDT Sun Aug 26 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
11 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 454...455...457...467...468...469 AND
470...

* Affected Area...Fire Weather Zone 454 Central Lander and 
  Eureka Counties...Fire Weather Zone 455 White Pine County...
  Fire Weather Zone 457 Northern Nye County/Lander and Eureka 
  Counties South of Highway 50...Fire Weather Zone 467 Central 
  and Western Humboldt County...Fire Weather Zone 468 Eastern 
  Humboldt County and Northwestern Elko County...Fire Weather 
  Zone 469 Southwestern and Central Elko County and Fire Weather 
  Zone 470 Eastern Elko County.

* Winds...West 15 to 25 mph with gusts up to 40 mph. Winds will be
  strongest this afternoon and early evening in zones 468, 469,
  and 470. 

* Relative Humidity...As low as 7 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
995 
WWUS85 KLKN 262122
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
222 PM PDT Sun Aug 26 2018


NVZ454-455-457-467>470-270600-
/O.CON.KLKN.FW.W.0015.000000T0000Z-180827T0600Z/
Central Lander and Eureka Counties-White Pine County-
Northern Nye County/Lander and Eureka Counties South of Highway
50-Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County-Eastern Elko County-
222 PM PDT Sun Aug 26 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 454...455...457...467...468...469 AND 470...

* Affected Area...Fire Weather Zone 454 Central Lander and 
  Eureka Counties...Fire Weather Zone 455 White Pine County...
  Fire Weather Zone 457 Northern Nye County/Lander and Eureka 
  Counties South of Highway 50...Fire Weather Zone 467 Central 
  and Western Humboldt County...Fire Weather Zone 468 Eastern 
  Humboldt County and Northwestern Elko County...Fire Weather 
  Zone 469 Southwestern and Central Elko County and Fire Weather 
  Zone 470 Eastern Elko County.

* Winds...West 15 to 25 mph with gusts up to 45 mph. Strongest
  winds are expected across northeastern NV, with lighter though
  still breezy winds across zone 457. 

* Relative Humidity...As low as 7 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
893 
WWUS85 KLKN 270556
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
1056 PM PDT Sun Aug 26 2018



NVZ454-455-457-467>470-270700-
/O.EXP.KLKN.FW.W.0015.000000T0000Z-180827T0600Z/
Central Lander and Eureka Counties-White Pine County-
Northern Nye County/Lander and Eureka Counties South of Highway
50-Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County-Eastern Elko County-
1056 PM PDT Sun Aug 26 2018

...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
454...455...457...467...468...469 AND 470...

Winds are not blowing as hard as this afternoon. However, some
places in zones 468, 469, and 470 will still gust into the 20s mph
at times tonight. Humidities will rise a bit as colder air moves
in.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Aug 25, 2:04 PM PDT, 3 minutes earlier.

Area forecast discussion, Aug 25, 2:04 PM PDT, 3 minutes before
Area Forecast Discussion
National Weather Service Elko NV
204 PM PDT Sat Aug 25 2018

.SYNOPSIS...A cold front brings gusty winds to northern and
central Nevada on Sunday afternoon. Cooler weather is expected
with local frost possible Tuesday morning for the northern
Nevada valleys. High pressure returns by Wednesday with seasonably
warm daytime weather but cool nights.

&&

.SHORT TERM...Tonight through Monday.

The HRRR smoke model continues to show waves of smoke moving
across northern Nevada this afternoon and tonight. At least for
the next couple of days, do not think we will see any improvement.

Digging energy on the backside of Pacific Northwest trough will
drive a cold front into northern Nevada by Sunday night. A thin
ribbon of moisture is associated with upstream energy, but not
much dynamical lift to squeeze out any moisture. Breezy
conditions will develop ahead of the front with gusts in the
30-35 mph range. Front pushes southward toward southern Nevada
Sunday night, resulting in cooler weather for Monday with highs in
the 70s toward the northern border but rising to the mid to upper
80s across northern Nye county.

.LONG TERM...Monday night through next Saturday.

The far northern valleys such as Wildhorse could drop below
freezing Tuesday morning. With plenty of sunshine, afternoon highs
will be near the norm for late August. Subtropical high core
expands over the desert southwest on Wednesday and Thursday, but
without the July intensity. Daytime temperatures rebound but 80s
will be the general rule with cool nights. The next trough
clipping Nevada will be Friday with limited moisture, but an
isolated shower/storm is not out of the question over the Jarbidge
wilderness. Models show some spread later this week resulting in
low confidence on any rainfall chances. Afternoon temps stay
seasonably warm, but not hot.

&&

.AVIATION...Local wind gusts to 25 knots will possible through
early evening. Gusty winds will be higher Sunday afternoon,
reaching 30-35 kts. Visibility dropping as low as 5SM in haze will
be possible at KWMC, KBAM, and KEKO.

&&

.FIRE WEATHER...With high confidence, the watch has been upgraded
to a Red Flag warning for winds and low humidity. Widespread wind
gusts of 30-35 mph are expected Sunday afternoon. Gusty winds
will be less prominent across fire zone 457, but think that gusty
winds will exceed the red flag wind threshold as front is expected
to push over central Nevada.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 11 PM PDT Sunday for Central
Lander and Eureka Counties-Central and Western Humboldt County-
Eastern Elko County-Eastern Humboldt County and Northwestern
Elko County-Northern Nye County/Lander and Eureka Counties South
of Highway 50-Southwestern and Central Elko County-White Pine
County.

&&

88/88/88/88

Nearby

Red Flag Warnings in Nevada, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.